South Dakota, 2016

Damaging Wind in South Dakota, July 23, 2016

July 23, 2016 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought sixty mph winds to the southeast of La Plant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought sixty mph winds to the southeast of La Plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 4:25 AM MST, 35 minutes earlier.

Area forecast discussion, Jul 23, 4:25 AM MST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
625 AM CDT SAT JUL 23 2016

.SHORT TERM...(Today through Monday Afternoon)
Issued at 356 AM CDT SAT JUL 23 2016

Still dealing with a few showers and thunderstorms across the
western CWA, but for the most part, it's actually been a pretty
quiet night as far as thunderstorm activity goes. As the day
progresses, frontal boundary will march eastward into the area with
moderate to strong instability developing. Shortwave over the
northern Rockies will continue to move east providing support for
additional shower and thunderstorm development. Best 0-6km bulk
shear resides across ND, but there is enough over our area to
support strong to severe convection. Hi-res models trying to close
in on a scenario which includes initial development of storms over
ND within zone of ascent related to advancing shortwave. Upscale
growth to an MCS or multiple storm clusters then seems likely as
activity eventually moves into MN. How far south more organized and
widespread convection makes it is the big question. Models
suggesting more activity across ND where best bulk shear resides.
Although, there should be some degree of activity over this CWA as
well, and any storms that do form have the potential to be strong or
severe. Activity will quickly move east into MN this evening as the
front makes steady eastward progress. Much drier air will move in
behind the front and Sunday will be warm, but fairly comfortable as
dewpoints will be much lower than what we have seen this past week.

The rest of the short term is rather quiet. High pressure moves in
Sunday night with lows likely dipping into the 50s for many
locations which is something we have not seen for several days now.
Monday looks rather warm again as 850mb temps climb through the 20s
C. Probably looking at mid to upper 90s once again over central SD.
Although, with dewpoints likely remaining in the 50s, do not expect
heat indices to climb over 100 degrees at this point.

.LONG TERM...(Monday Evening through Friday)
Issued at 356 AM CDT SAT JUL 23 2016

Quasi-zonal flow aloft will transition to a weak trough and
northwest flow by the end of the period. A number of shortwaves
moving through the flow coupled with persistent weak sfc low
pressure will bring continued chances for showers and thunderstorms
through the extended. Temperatures will trend down through the week,
starting with high in the mid 80s to lower 90s and ending with highs
around 80.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 622 AM CDT SAT JUL 23 2016

Mvfr/ifr stratus across the southern tier counties will erode by
15z. Showers and thunderstorms associated with a warm front this
morning and a cold front this afternoon will push across the
region. Mvfr/ifr cigs and vsbys are possible in stronger storms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 23, 3:08 AM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT SAT JUL 23 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT SAT JUL 23 2016 /408 AM MDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING ACROSS
CENTRAL SOUTH DAKOTA. ADDITIONAL STRONG TO SEVERE STORMS ARE
POSSIBLE THROUGH THE DAY...ESPECIALLY OVER NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON HOURS.

THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM SOUTH CENTRAL
THROUGH EAST CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

TMT

In the hours before

Special weather statement, Jul 23, 2:55 AM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM MDT SAT JUL 23 2016

SDZ015-033-231045-
DEWEY SD-STANLEY SD-
355 AM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND WESTERN
DEWEY COUNTIES UNTIL 445 AM MDT...

AT 354 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREEN GRASS...OR 8 MILES NORTH OF EAGLE BUTTE...MOVING NORTH AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...ISABEL...WHITE HORSE...GREEN GRASS...
BEAR CREEK...LITTLE MOREAU REC AREA AND PARADE.

LAT...LON 4504 10148 4538 10149 4539 10147 4541 10147
      4538 10078 4468 10085 4471 10114 4499 10114
      4500 10150 4503 10150
TIME...MOT...LOC 0954Z 185DEG 25KT 4511 10118

WISE
Special weather statement, Jul 23, 4:02 AM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 AM CDT SAT JUL 23 2016

SDZ015-033-034-231145-
SULLY SD-DEWEY SD-STANLEY SD-
602 AM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SULLY...NORTH
CENTRAL STANLEY AND CENTRAL DEWEY COUNTIES UNTIL 645 AM CDT/545 AM
MDT/...

AT 602 AM CDT/502 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RIDGEVIEW...OR 22 MILES EAST OF EAGLE
BUTTE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE HORSE...MISSION RIDGE...RIDGEVIEW...LAKE OAHE...TIOSPAYE TOPA
SCHOOL...LAPLANT AND PARADE.

LAT...LON 4542 10098 4516 10037 4467 10076 4478 10114
      4499 10114 4499 10121
TIME...MOT...LOC 1102Z 212DEG 19KT 4505 10078

WISE

The radar

The Aberdeen radar (KABR), 173 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
July 23, 5:00 AM MST
Where
Dewey County, 9.99 mi WSW of Cheyenne Agency
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.000, -100.520

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653584.